Lidocaine, a medication used for the treatment of certain types of abnormal heart rhythms, has been shown to relieve tinnitus for some people, but it must be given intravenously or into the middle ear to be effective. However, the benefits of lidocaine are almost always outweighed by the risks of the drug and it is therefore not recommended and not used for tinnitus.


Avoid a too-quiet bedroom. People with tinnitus may find it easier to sleep in a less quiet bedroom, and may benefit from white noise or other sleep-friendly sounds that help mask and minimize their tinnitus. To my patients who are looking to introduce soothing sounds to their sleep environment, I recommend the iHome Zenergy Sleep System, which combines relaxing sounds with aromatherapy and sleep-promoting light therapy.

Tinnitus (pronounced ti-nə-təs or tə-nī-təs) is the conscious awareness of a sound in your ears or head not caused by an external noise. Too often associated with hearing loss, the fact is more than 50 percent of people living with tinnitus don’t have measurable hearing loss. Since there are many causes, tinnitus can be associated with a variety of health problems.
In addition to treating associated problems (such as depression or insomnia), there are several strategies that can help make tinnitus less bothersome. No single approach works for everyone, and you may need to try various combinations of techniques before you find what works for you. If you have age-related hearing loss, a hearing aid can often make tinnitus less noticeable by amplifying outside sounds.
Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.
Most experts refer to tinnitus as the condition that causes ringing in the ears, however other abnormal sounds and sensations can also be attributed to tinnitus. The definition of tinnitus is “the perception of noise or ringing in the ears.” Some also describe this condition as “hearing sounds in the ears when no external sound is present.” Although tinnitus is only a significant problem for about 1 percent to 5 percent of the population, up to 10 percent to 15 percent of all children and adults are believed to experience ringing in the ears at least from time to time.
Hyperactivity and deep brain stimulation. Researchers have observed hyperactivity in neural networks after exposing the ear to intense noise. Understanding specifically where in the brain this hyperactivity begins and how it spreads to other areas could lead to treatments that use deep brain stimulation to calm the neural networks and reduce tinnitus.
An ultrasound is another test that may be used to aid in the diagnosis of tinnitus. An ultrasound uses reflected high-frequency sound waves and their echoes to create images of structures within the body. An ultrasound can reveal how blood flows within vessels, but is only useful for accessible vessels. It is not helpful for blood vessels within the skull.
If you develop tinnitus, it's important to see your clinician. She or he will take a medical history, give you a physical examination, and do a series of tests to try to find the source of the problem. She or he will also ask you to describe the noise you're hearing (including its pitch and sound quality, and whether it's constant or periodic, steady or pulsatile) and the times and places in which you hear it. Your clinician will review your medical history, your current and past exposure to noise, and any medications or supplements you're taking. Tinnitus can be a side effect of many medications, especially when taken at higher doses (see "Some drugs that can cause or worsen tinnitus").
Exposure to loud noise. Loud noises, such as those from heavy equipment, chain saws and firearms, are common sources of noise-related hearing loss. Portable music devices, such as MP3 players or iPods, also can cause noise-related hearing loss if played loudly for long periods. Tinnitus caused by short-term exposure, such as attending a loud concert, usually goes away; both short- and long-term exposure to loud sound can cause permanent damage.
×